Alert archive / South Dakota / Extreme Cold Warnings in 2012

Extreme Cold Warning 1, NWS Aberdeen, SD

January 18, 201218 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this extreme cold warning at Jan 18, 2012, 3:18 AM CST for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 18, 2012, 6:00 PM CST. It was in force for 18 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 2012, 3:18 AM CST (09:18 UTC)
In effect from
Jan 18, 2012, 6:00 PM CST
Expired
Jan 19, 2012, 12:00 PM CST
In force
18 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 6:00 PM CSTEXTREME COLD -372 N Herreid, SDMEASURED -37 WINDCHILL
Jan 18, 8:00 PM CSTEXTREME COLD -34Andover, SDMEASURED -34 WINDCHILL
Jan 18, 8:00 PM CSTEXTREME COLD -311 Sw Bowdle, SDMEASURED -31 WINDCHILL
Jan 18, 8:55 PM CSTEXTREME COLD -31Watertown, SDMEASURED -31 WINDCHILL
Jan 18, 9:00 PM CSTEXTREME COLD -33Tolstoy, SDMEASURED -33 WINDCHILL
Jan 19, 12:00 AM CSTEXTREME COLD -35Graceville, MNMEASURED -35 WINDCHILL
Jan 19, 12:00 AM CSTEXTREME COLD -31Wheaton, MNMEASURED -31 WINDCHILL
Jan 19, 12:30 AM CSTEXTREME COLD -341 S Milbank, SDMEASURED -34 WINDCHILL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WWUS73 KABR 180918
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
318 AM CST WED JAN 18 2012

...BITTERLY COLD AIR MOVING IN TONIGHT...

.A CLIPPER SYSTEM MOVING ACROSS THE DAKOTAS TODAY WILL FORCE
ARCTIC HIGH PRESSURE INTO THE REGION. THE COMBINATION OF A
NORTHWEST BREEZE AND BITTERLY COLD TEMPERATURES WILL RESULT IN WIND
CHILL VALUES DIPPING AS LOW AS 40 DEGREES BELOW ZERO BY MORNING.
WINDS WILL WEAKEN AND TEMPERATURES WILL REBOUND BY MID DAY
THURSDAY.

MNZ039-046-SDZ003>011-015>023-182130-
/O.NEW.KABR.EC.W.0001.120119T0000Z-120119T1800Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
318 AM CST WED JAN 18 2012 /218 AM MST WED JAN 18 2012/

...EXTREME COLD WARNING IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED AN EXTREME
COLD WARNING...WHICH IS IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ THURSDAY. 

* TEMPERATURES WILL WARM SLIGHTLY TODAY BEFORE COLD AIR SURGES
  BACK INTO THE REGION. TEMPERATURES WILL FALL WELL BELOW ZERO
  THIS EVENING. LOW TEMPERATURES ACROSS THE REGION WILL RUN FROM
  10 TO 25 DEGREES BELOW ZERO.

* WIND CHILL VALUES WILL DROP TO 20 TO 40 DEGREES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR
DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN
OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL
PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS.

&&

$$

CONNELLY
8 follow-up statements
119 
WWUS73 KABR 182116
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CST WED JAN 18 2012

...BITTERLY COLD AIR MOVING IN TONIGHT...

.THE COMBINATION OF A NORTHWEST BREEZE AND BITTERLY COLD
TEMPERATURES WILL RESULT IN WIND CHILL VALUES DIPPING AS LOW AS 40
DEGREES BELOW ZERO BY THURSDAY MORNING. WINDS WILL WEAKEN AND
TEMPERATURES WILL REBOUND BY MID DAY THURSDAY.

MNZ039-046-SDZ003>011-015>023-190945-
/O.CON.KABR.EC.W.0001.120119T0000Z-120119T1800Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
316 PM CST WED JAN 18 2012 /216 PM MST WED JAN 18 2012/

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 PM CST /5 PM
MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY...

* GUSTY NORTHWEST WINDS OF 10 TO 20 MPH...COMBINED WITH SUB ZERO
  TEMPERATURES...WILL PRODUCE DANGEROUS WIND CHILLS OF 30 BELOW TO
  40 BELOW TONIGHT INTO THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR
DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN
OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL
PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS.

&&

$$
SD
468 
WWUS73 KABR 190854
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
254 AM CST THU JAN 19 2012

...BITTERLY COLD AIR HAS SETTLED OVER THE REGION TODAY...

.VERY COLD AIR HAS SETTLED ACROSS THE REGION TODAY. TEMPERATURES 
THIS MORNING ARE ALREADY WELL BELOW ZERO AND WILL CONTINUE TO
FALL. TEMPERATURES WILL BOTTOM OUT BETWEEN 10 AND 20
DEGREES BELOW ZERO...AND WILL BE SLOW TO WARM WITH ONLY
INTERMITTENT SUNSHINE TODAY.

MNZ039-046-SDZ003>011-015>023-191800-
/O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
254 AM CST THU JAN 19 2012 /154 AM MST THU JAN 19 2012/

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* TEMPERATURES WILL RANGE BETWEEN 10 AND 20 DEGREES BELOW ZERO
  THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND CHILL
  VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW WARMING
  TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR
DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN
OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL
PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS.

&&

$$

CONNELLY
149 
WWUS73 KABR 191434
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
834 AM CST THU JAN 19 2012

...BITTER COLD CONTINUES OVER THE REGION THIS MORNING...

.HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES
AND WIND CHILLS TO THE REGION THROUGH THE MORNING. 

SDZ003>006-009-010-015>018-191545-
/O.CAN.KABR.EC.W.0001.000000T0000Z-120119T1800Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD
834 AM CST THU JAN 19 2012 /734 AM MST THU JAN 19 2012/

...EXTREME COLD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE
EXTREME COLD WARNING. 

THE WINDS HAVE SLACKENED AND THUS THE EXTREME COLD WARNING HAS
BEEN CANCELLED FOR THIS AREA. 

$$

MNZ039-046-SDZ007-008-011-019>023-191800-
/O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
834 AM CST THU JAN 19 2012

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* TEMPERATURES WILL RANGE BETWEEN 10 AND 20 DEGREES BELOW ZERO 
  THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND CHILL 
  VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW 
  WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR
DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN
OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL
PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS.

&&

$$
TDK
836 
WWUS73 KABR 191457
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
857 AM CST THU JAN 19 2012

...BITTER COLD CONTINUES OVER THE REGION THIS MORNING...

.HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES
AND WIND CHILLS TO THE REGION THROUGH THE MORNING.

MNZ039-046-SDZ007-008-011-019>023-191800-
/O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
857 AM CST THU JAN 19 2012

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* TEMPERATURES WILL RANGE BETWEEN 10 AND 20 DEGREES BELOW ZERO 
  THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND CHILL 
  VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW 
  WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR
DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN
OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL
PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS.

&&

$$
TDK
474 
WWUS73 KABR 191506 CCA
NPWABR

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
906 AM CST THU JAN 19 2012

...BITTER COLD CONTINUES OVER THE REGION THIS MORNING...

.HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES
AND WIND CHILLS TO THE REGION THROUGH THE MORNING.

MNZ039-046-SDZ007-008-011-019>023-191800-
/O.COR.KABR.EC.W.0001.000000T0000Z-120119T1800Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
906 AM CST THU JAN 19 2012

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* TEMPERATURES WILL RANGE BETWEEN 10 BELOW AND 20 DEGREES BELOW
  ZERO THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND
  CHILL VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW
  WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR
DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN
OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL
PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS.

&&

$$
TDK
064 
WWUS73 KABR 191512
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
912 AM CST THU JAN 19 2012

...BITTER COLD CONTINUES OVER THE REGION THIS MORNING...

.HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES
AND WIND CHILLS TO THE REGION THROUGH THE MORNING.

MNZ039-046-SDZ007-008-011-019>023-191800-
/O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
912 AM CST THU JAN 19 2012

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* TEMPERATURES WILL RANGE BETWEEN 10 BELOW AND 20 DEGREES BELOW 
  ZERO THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND 
  CHILL VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW 
  WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR
DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN
OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL
PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS.

&&

$$
886 
WWUS73 KABR 191526
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
926 AM CST THU JAN 19 2012

...BITTER COLD CONTINUES OVER THE REGION THIS MORNING...

.HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES
AND WIND CHILLS TO THE REGION THROUGH THE MORNING.

MNZ039-046-SDZ007-008-011-019>023-191800-
/O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
926 AM CST THU JAN 19 2012

...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* TEMPERATURES WILL RANGE BETWEEN 10 BELOW AND 20 DEGREES BELOW 
  ZERO THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND 
  CHILL VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW 
  WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR
DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN
OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL
PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS.

&&

$$
512 
WWUS73 KABR 191800
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1200 PM CST THU JAN 19 2012

MNZ039-046-SDZ007-008-011-019>023-191900-
/O.EXP.KABR.EC.W.0001.000000T0000Z-120119T1800Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE
1200 PM CST THU JAN 19 2012

...EXTREME COLD WARNING WILL EXPIRE AT NOON CST TODAY...

THE EXTREME COLD WARNING HAS BEEN ALLOWED TO EXPIRE. WINDS HAVE
DIMINISHED AND TEMPERATURES HAVE WARMED...THUS THE WARNING IS
BEING ALLOWED TO EXPIRE. 

$$
TDK

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this extreme cold warning went out at Jan 17, 11:30 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 17, 11:30 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 PM CST TUE JAN 17 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

NO MAJOR CHANGES MADE TO THE FORECAST THIS EVENING. AS A WARM
FRONT AND CLOUD COVER APPROACH FROM THE WEST...IT IS STILL LOOKING
LIKE TEMPERATURES...ESPECIALLY OUT WEST...WILL BEGIN TO RISE AFTER
MIDNIGHT. COLD FRONT TO FOLLOW DURING THE DAY WEDNESDAY...WITH
WINDY CONDITIONS AND FALLING TEMPERATURES ON TRACK FOR THE
AFTERNOON.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
THERE ARE SEVERAL CHALLENGES IN THE SHORT TERM AND WILL ADDRESS
EACH BELOW.

AS OF 21Z...AN AREA OF HIGH PRESSURE IS SITUATED OVER SOUTHERN SD.
THE PRESSURE GRADIENT IS BEGINNING TO TIGHTEN OVER THE WESTERN
DAKOTAS...HOWEVER CURRENT READINGS ARE STILL IN THE SINGLE DIGITS.
BECAUSE OF THE COOL READINGS THIS AFTERNOON...BELIEVE TEMPERATURES
WILL BE ABLE TO DROP THIS EVENING BEFORE WAA DEVELOPS LATER
TONIGHT. THE WAA WILL LIKELY CONTINUE THROUGH 18Z WEDNESDAY WITH
HIGHS POSSIBLE REACHING THE LOW TO MID 20S...AS THE ECMWF WOULD
SUGGEST. HOWEVER BOTH THE NAM/GFS ARE SHOWING HIGHS ONLY WARMING
TO THE MID TEENS AT BEST. THE REASON FOR THE DIFFERENCE IN
TEMPERATURES IS DUE TO THE TIMING OF A STRONG COLD FRONT...WHICH
IS SHOWN TO SLIDE THROUGH THE REGION AROUND 18Z OR SO. GUSTY
NORTHERLY WINDS WILL ACCOMPANY THE COLD FRONT WITH WINDS
POSSIBLE EXCEEDING WIND ADVISORY CRITERIA. WITH LIGHT
SNOW/BLOWING SNOW ALSO BEING A PROBLEM...WILL HOLD OFF ON ISSUING
A WIND ADVISORY AT THIS TIME AS A WINTER WEATHER ADV FOR BLOWING
SNOW COULD BE NEEDED INSTEAD.

THE AREA COULD SEE THE COLDEST TEMPERATURES OF THE SEASON ON WEDNESDAY
NIGHT/THURSDAY MORNING WITH LOWS POSSIBLY FALLING TO THE TEENS
BELOW ZERO. TEMPERATURES AT H85 ARE SHOWN TO DROP TO 20C BELOW
ZERO BY 12Z THURSDAY. THE ON CAVEAT IS THE POSSIBILITY OF
INCREASING MID/HIGH LEVEL CLOUDINESS AHEAD OF THE NEXT STORM
SYSTEM. THE NEXT STORM SYSTEM WILL BEGIN TO IMPACT THE REGION ON
THURSDAY NIGHT. A NW/SE ORIENTATED BAROCLINIC ZONE SETS UP ACROSS
THE NORTHERN PLAINS WITH SOME ISENTROPIC UPGLIDE. WHILE MOISTURE IS
LACKING...THE COLD TEMPERATURES COLD RESULT IN A SLR AROUND 17:1.
SNOWFALL AMOUNTS FROM THIS SYSTEM COULD RANGE BETWEEN 1 TO 3
INCHES...WITH THE HIGHER AMOUNTS OCCURRING IN THE EASTERN CWA.

.LONG TERM...FRIDAY THROUGH TUESDAY
RELATIVELY ACTIVE PERIOD EXPECTED TO CONTINUE INTO THE LONG TERM
PERIOD. DUE TO THE FAST ZONAL FLOW OVER THE CONUS...FAIRLY
SIGNIFICANT MODEL DIFFERENCES ARE STILL EVIDENT...ESPECIALLY
TOWARD THE END OF THE PERIOD. FORECASTER CONFIDENCE IS ONLY LOW TO
MODERATE.

ON FRIDAY...DECENT DETERMINISTIC MODEL AGREEMENT THAT PERIOD OF LIGHT
SNOW WILL CONTINUE THROUGH MIDDAY FRIDAY...ESPECIALLY ALONG AND
EAST OF THE JAMES RIVER VALLEY. LATEST MODEL GUIDANCE WOULD
SUGGEST ABOUT AN ADDITIONAL INCH OF SNOW IN THE FAR EAST...WHICH
WOULD PRODUCE STORM TOTAL SNOW AMOUNTS FROM 1-2 INCHES...WITH
LOCALLY HIGHER AMOUNTS IF A MORE PERSISTENT FRONTOGENETIC BAND OF
SNOW CAN DEVELOP. A BRIEF RESPITE IS THEN FORECAST ON FRIDAY NIGHT
INTO EARLY SATURDAY AS HIGH PRESSURE DEVELOPS IN THE WAKE OF THIS
FIRST SYSTEM.

ANOTHER UPPER LEVEL SHORTWAVE IS EXPECTED TO EJECT OUT OF THE
INTERMOUNTAIN WEST LATE SATURDAY INTO SUNDAY. WAA /ISENTROPIC
LIFT/ AHEAD OF THIS SYSTEM MAY PRODUCE ANOTHER ROUND OF LIGHT PCPN
SATURDAY NIGHT OR EARLY SUNDAY...BUT QPF AMOUNTS SHOULD AGAIN BE
LIGHT. BY LATE IN THE PERIOD /MON-TUE/ THE 12Z OPERATIONAL MODELS
AND ENSEMBLES CONTINUE TO STRUGGLE WITH A POTENTIALLY STRONGER
WEATHER SYSTEM TO AFFECT THE CENTRAL CONUS EARLY NEXT WEEK.
PREVIOUS MODEL RUNS WERE DEPICTING THE POTENTIAL FOR A RATHER
SIGNIFICANT PRECIPITATION EVENT...WITH THE LATEST GUIDANCE NOW
BACKING OFF ON THIS SOLUTION. DUE TO INHERENT LOW PREDICTABILITY
IN THIS WEATHER PATTERN...DID NOT MAKE ANY MAJOR TO THE FORECAST
AT THE MOMENT.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL TONIGHT...WITH SCT-BKN HIGH CLOUDS
AOA 10K FEET STREAMING ACROSS THE AREA. A COLD FRONT WILL TRACK
ACROSS THE AREA DURING THE MORNING AND EARLY AFTERNOON HOURS ON
WEDNESDAY. MID LEVEL CLOUDS AROUND 5000 FEET WILL FILTER IN OVER
THE CWA BEHIND THE FRONT...AND NORTHWESTERLY WINDS WILL INCREASE
INTO THE 15 TO 35 MPH RANGE.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...FOWLE
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 17, 3:58 AM CST, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
358 AM CST TUE JAN 17 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
358 AM CST TUE JAN 17 2012 /258 AM MST TUE JAN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BITTERLY COLD AIR WILL MOVE INTO THE REGION THURSDAY. TEMPERATURES
THURSDAY MORNING COULD DIP BELOW -20 DEGREES IN SPOTS...WITH WIND
CHILL VALUES BELOW -30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

Nearby

Extreme Cold Warnings in South Dakota, 2012Extreme Cold Warnings in Minnesota, 2012Every extreme cold warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.